Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 123, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2003, 2:57 AM EDT for Carter County, Washington County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2003, 2:57 AM EDT (06:57 UTC)
- Expired
- May 9, 2003, 4:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Carter County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:53 PM EDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 8, 8:53 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 8 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003
WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY. MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT. MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.
PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.
MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.
CURRENT TEMPERATURES FORECAST LOOKS GOOD.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003
WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C). THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING? I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT. THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS. THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS. SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT. WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF CONVECTION
THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.
FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE. I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT. ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY. A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME. MY PRELIMINARY
TEMPS AND POPS FOLLOW:
FCSTID = 10
CHA 65 87 66 89 / 50 20 10 30
TYS 64 85 64 88 / 60 30 10 30
TRI 60 83 61 85 / 60 40 20 30
OQT 63 84 64 86 / 60 30 10 30
TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003
FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA. SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE. OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.
THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT. OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL. THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.
A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.
TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT THU MAY 8 2003
SOME COUNTY FLOOD WARNINGS HAVE BEEN DROPPED AS PROBLEMS ARE
BEGINNING TO RECEDE. OTHER COUNTIES STILL HAVE HAZARDS AND THESE
WARNINGS...ALONG WITH SOME RIVER FLOOD WARNINGS WILL CONTINUE.
MID/UPR LVLS START OUT DRY TODAY WITH SOME DEBRIS CLDS SWINGING INTO
UPR RIDGE. LOW LVL BOUNDARY...EVIDENT ON SATELLITE SOUTH OF CWA...IS
ADVECTING NORTHWARD. GOOD HEATING EXPECTED EARLY SO INCREASED
INSTABILITY PRIOR TO CONVECTIVE INITIATION. SLGT RISK FOR
DAMAGING WINDS...DRY MID LVLS...AND LOW END LARGE HAIL. SW AREAS...
PLATEAU LOOK BEST EARLY WITH STORM MOTIONS INTO E TN VLYS LATER.
EVENING TSTMS DIE OFF EARLY. FRI...WARMER WITH A CHC FOR MAINLY
OROGRAPHIC INITIATED CONVECTION. SAT...SHORT WAVE WILL SKIP ACROSS
NORTH AREAS CONTINUING TSTM CHCS. WITH SIGNIFICANT COLD FRONT
EXPECTED LATE IN WEEK END...POSSIBLE SQUALL LINE SUNDAY AFTERNOON.
CHA WB 084/065 087/065 087 17652
BTBBB 062/081 060/080 060/080 058/078 060 13153222244
TYS WB 083/063 083/064 086 17563
BTBBB 061/079 059/078 059/078 057/076 059 13153222244
TRI BB 080/060 082/061 083 17264
BWBBB 059/077 057/076 057/076 055/074 057 23353222244
OQT WB 083/062 085/063 086 17563
BTBBB 061/079 059/078 059/078 057/076 059 13153222244=
SONHazardous weather outlook, May 8, 5:00 AM EDT, 21 hours 57 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE...THURSDAY... RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY. MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. A WARM FRONT MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE APPALACHIAN MOUNTAINS. THE MAJOR WEATHER THREATS FROM THESE STORMS WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS. THE TORNADIC THREAT WILL BE LOW. * FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY. SEE THE PRODUCTS LISTED BELOW FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT DAYS...FOR FRIDAY AND SATURDAY. SUNDAY... HOWEVER...MAY BE ANOTHER DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD FRONT MOVES ACROSS THE REGION. AFTER THIS...DRIER AND MORE STABLE AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL DECREASE THROUGH WEDNESDAY. * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * SP
In the hours before
Local storm report, May 9, 2:56 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM PENNINGTON GAP VA 1.00 IN HAIL
05/09/03 LEE QUARTER SIZE HAIL AT
PENNINGTON GAP. REPORTED
BY SPOTTER.
0145 AM NORTON VA WIND DAMAGE
05/09/03 NORTON SEVERAL TREES DOWN IN
NORTON. REPORTED BY
DISPATCH.
0150 AM APPALACHIA VA WIND DAMAGE
05/09/03 WISE SEVERAL TREES AND POWER
LINES DOWN IN APPALACHIA.
REPORTED BY DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 52 min |
| May 9, 2:18 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 57 min |
| May 9, 2:38 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 22 min |
| May 9, 3:43 AM EDT | Severe Thunderstorm Warning | MRX | Johnson | 47 min |
| May 9, 1:22 AM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 38 min |
| May 9, 1:46 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 44 min |
| May 9, 2:00 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise, City of Norton | 60 min |
| May 9, 3:23 AM EDT | Flash Flood Warning | MRX | Scott | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.